Alert archive / Nevada / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 6, NWS Elko, NV
NWS Elko, NV issued this severe thunderstorm warning at May 17, 2018, 1:57 PM PDT for Elko County, Nevada. It was in force for 63 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 17, 2018, 1:57 PM PDT (20:57 UTC)
- Expired
- May 17, 2018, 3:00 PM PDT
- In force
- 63 min
- Issued by
- NWS Elko, NV
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Elko County, NV
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 17, 1:59 PM PDT | HAIL 1 | Spring Creek, NV | HALF INCH TO 1 SIZE HAIL. HAIL COVERED THE GROUND TO AT LEAST 2-3 INCHES DEEP. SIGNIFICANT HAIL ACCUMULATION ON THE ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Elko, NV (KLKN), launched 12:00Z, 9.0 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- -218 J/kg
- Mixed-layer LCL
- 1078 m above ground
- 0-6 km bulk shear
- 2 kt
- 0-1 km storm-relative helicity
- -29 m²/s²
- 0-3 km storm-relative helicity
- 117 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
327
WUUS55 KLKN 172057
SVRLKN
NVC007-172200-
/O.NEW.KLKN.SV.W.0006.180517T2057Z-180517T2200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Elko NV
157 PM PDT THU MAY 17 2018
The National Weather Service in Elko Nevada has issued a
* Severe Thunderstorm Warning for...
Central Elko County in northeastern Nevada...
* Until 300 PM PDT
* At 157 PM PDT, a severe thunderstorm was located over Spring Creek,
and is nearly stationary.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Lamoille and Spring Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4091 11557 4086 11538 4058 11553 4073 11579
TIME...MOT...LOC 2057Z 028DEG 2KT 4072 11561
HAIL...1.00IN
WIND...60MPH
$$
JRM2 follow-up statements
967
WWUS55 KLKN 172102
SVSLKN
Severe Weather Statement
National Weather Service Elko NV
202 PM PDT THU MAY 17 2018
NVC007-172200-
/O.CON.KLKN.SV.W.0006.000000T0000Z-180517T2200Z/
Elko NV-
202 PM PDT THU MAY 17 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM PDT
FOR CENTRAL ELKO COUNTY...
At 200 PM PDT, a severe thunderstorm was located over Spring Creek,
and is nearly stationary.
HAZARD...60 mph wind gusts and quarter size hail. Significant
accumulating hail is occurring with this storm. Hail will
cover roads and make conditions slick. Slow down when
encountering hail.
SOURCE...Trained weather spotters.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Lamoille and Spring Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4091 11557 4086 11538 4058 11553 4073 11579
TIME...MOT...LOC 2100Z 028DEG 2KT 4072 11561
HAIL...1.00IN
WIND...60MPH
$$
JRM900
WWUS55 KLKN 172150
SVSLKN
Severe Weather Statement
National Weather Service Elko NV
250 PM PDT THU MAY 17 2018
NVC007-172200-
/O.EXP.KLKN.SV.W.0006.000000T0000Z-180517T2200Z/
Elko NV-
250 PM PDT THU MAY 17 2018
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL ELKO COUNTY WILL
EXPIRE AT 300 PM PDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However gusty winds
and heavy rain are still possible with this thunderstorm.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Elko Nevada.
LAT...LON 4091 11557 4086 11538 4058 11553 4073 11579
TIME...MOT...LOC 2150Z 028DEG 2KT 4070 11563
$$
JRMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 1:53 AM PDT, 12 hours 4 minutes earlier.
Area forecast discussion, May 17, 1:53 AM PDT, 12 hours 4 minutes before
Area Forecast Discussion National Weather Service Elko NV 153 AM PDT Thu May 17 2018 .SYNOPSIS...Unsettled weather will continue across the Great Basin region through Memorial Day. A low pressure system will continue to move through the Silver State today. Showers and thunderstorms will pop up again and some storms could produce small marble- sized hail. The strongest storms today are expected to occur across Eureka County and Elko County. && .SHORT TERM...Today through Friday. KLRX WSR-88D radar is still down for repairs. Satellite imagery shows substantial clearing across central Nevada this morning and some convergence over the northwest part of the LKN CWFA. There are lingering lightning strikes in a line of showers stretching from Pershing County through northwestern Elko County at this time. Model agreement is pretty good moving this trough through Nevada and into Utah. A closed low pressure circulation will move through central Nevada today and dissolve into an open trough. With the axis of the trough slowly moving east across eastern Nevada today, storms will redevelop, with the strongest storms expected to occur from Grass Valley near Eureka through Mountain City in northwest Elko County this afternoon, including the stretch from Battle Mountain to Wells. The main threat will be gusty outflow winds, brief heavy downpours, and small marble-sized hail. High temperatures will be in the 60s. Low temperatures will range from the mid 30s to the mid 40s. .LONG TERM...Friday night through next Wednesday. Showers will be ending Friday night. Shower coverage continues to look to lighten some on Saturday, but is short lived as the next system quickly begins to develop off of the coast on Sunday. This will keep showers and afternoon thunderstorms, possibly strong at times, probable through at least the middle of next week as the system slowly moves through the Great Basin. Temperatures will be near normal, with high temperatures ranging from the mid 60s to the mid 70s. Low temperatures may be a bit cooler Friday night with some better clearing expected, with some valleys dropping into the 30's. Otherwise, lows will be mainly in the 40's for the remainder of the long term period with more clouds expected. && .AVIATION...Thunderstorms will redevelop this afternoon and evening across northern and central Nevada. Strongest storms look to effect KEKO, KBAM, and possibly KWMC, with erratic wind gusts to around 50 mph and small hail. Lower confidence that storms will develop near KELY, but still a possibility. KTPH will remain dry and breezy. && .LKN WATCHES/WARNINGS/ADVISORIES... None. && 92/90/90
Hazardous weather outlook, May 17, 2:21 AM PDT, 11 hours 36 minutes before
Hazardous Weather Outlook National Weather Service Elko NV 221 AM PDT Thu May 17 2018 NVZ030-031-033>041-180930- Humboldt County-Northern Elko County-Southeastern Elko County- Ruby Mountains/East Humboldt Range-White Pine County- Northern Lander County and Northern Eureka County- Southern Lander County and Southern Eureka County- Southwestern Elko County-South Central Elko County- Northwestern Nye County-Northeastern Nye County- 221 AM PDT Thu May 17 2018 This hazardous weather outlook is for portions of Nevada...north central Nevada...northeast Nevada...northwest Nevada and south central Nevada. .DAY ONE...Today and Tonight. Low pressure will be moving through the state today producing more showers and thunderstorms. The strongest storms should be in a swath stretching from Grass Valley near Eureka to Mountain City in Elko County, including Carlin and Elko. Some of the storms could produce frequent lightning, brief heavy showers and small marble- sized hail as well as gusty outflow winds. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The unsettled weather pattern will continue through the middle of next week. .SPOTTER INFORMATION STATEMENT... Spotters are asked to report precipitation totals and any significant weather phenomena such as strong winds or hail and any storm damage. LW
In the hours before
Special weather statement, May 17, 1:32 PM PDT, 25 minutes before
Special Weather Statement
National Weather Service Elko NV
132 PM PDT THU MAY 17 2018
NVZ031-172100-
Northern Elko County-
132 PM PDT THU MAY 17 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ELKO COUNTY...
At 131 PM PDT, a strong thunderstorm was located 22 miles east of
Jackpot. the storm is nearly stationary.
Winds in excess of 30 mph, pea size hail and brief heavy rainfall
are possible with this storm.
This storm will remain over mainly rural areas of northeastern
Northern Elko County County.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4184 11404 4183 11408 4198 11420 4200 11417
4199 11404
TIME...MOT...LOC 2031Z 095DEG 1KT 4186 11427
DLWSpecial weather statement, May 17, 1:48 PM PDT, 9 minutes before
Special Weather Statement
National Weather Service Elko NV
148 PM PDT THU MAY 17 2018
NVZ034-038-172130-
Southwest Elko County-Ruby Mountains and East Humboldt Range-
148 PM PDT THU MAY 17 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL ELKO COUNTY...
At 147 PM PDT, a strong thunderstorm was located over Spring Creek.
the storm is nearly stationary.
Wind gusts up to 50 mph and half inch hail are possible with this
storm. Significant accumulating hail is possible with this storm.
Hail will cover roadways and they will become slick. Slow down when
encountering hail covered roads .
Locations impacted include...
Lamoille, Jiggs, South Fork, Spring Creek, Lee, Lamoille Summit and
Lamoille Canyon.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4084 11523 4036 11550 4043 11586 4075 11577
4092 11560
TIME...MOT...LOC 2047Z 094DEG 3KT 4075 11564
JRMThe office that day
Everything else NWS Elko, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 5:59 PM PDT | Special Weather Statement | LKN | 46 min | |
| May 16, 6:00 PM PDT | Special Weather Statement | LKN | 45 min | |
| May 16, 6:56 PM PDT | Special Weather Statement | LKN | Lander | 49 min |
| May 16, 8:01 PM PDT | Special Weather Statement | LKN | 44 min | |
| May 17, 1:32 PM PDT | Special Weather Statement | LKN | 28 min | |
| May 17, 1:48 PM PDT | Special Weather Statement | LKN | 42 min | |
| May 17, 1:59 PM PDT | Special Weather Statement | LKN | Elko | 46 min |
| May 17, 2:06 PM PDT | Severe Thunderstorm Warning | LKN | Elko | 24 min |
| May 17, 2:13 PM PDT | Areal Flood Advisory | LKN | Elko | 6 hr |
| May 17, 2:31 PM PDT | Severe Thunderstorm Warning | LKN | Elko | 44 min |
| May 17, 2:44 PM PDT | Severe Thunderstorm Warning | LKN | Elko | 61 min |
| May 17, 2:53 PM PDT | Special Weather Statement | LKN | 37 min | |
| May 17, 2:59 PM PDT | Areal Flood Advisory | LKN | Elko | 116 min |
| May 17, 3:09 PM PDT | Areal Flood Advisory | LKN | Elko | 3 hr |
| May 17, 3:11 PM PDT | Flash Flood Warning | LKN | Elko | 3 hr |
| May 17, 3:17 PM PDT | Severe Thunderstorm Warning | LKN | Elko | 28 min |
| May 17, 3:19 PM PDT | Special Weather Statement | LKN | 56 min | |
| May 17, 3:38 PM PDT | Special Weather Statement | LKN | 22 min |
Nearby
Severe Thunderstorm Warnings in Nevada, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.